Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

 

Proofs of two conjectures of Gray involving the double suspension


Author: Stephen D. Theriault
Journal: Proc. Amer. Math. Soc. 131 (2003), 2953-2962
MSC (2000): Primary 55P40; Secondary 55R35
Published electronically: January 28, 2003
MathSciNet review: 1974354
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In proving that the fiber of the double suspension has a classifying space, Gray constructed fibrations

\begin{displaymath}{S^{2n-1}}\xrightarrow{E^{2}}{\Omega^{2} S^{2n+1}}\xrightarrow{f} {BW_{n}}\end{displaymath}

and

\begin{displaymath}{BW_{n}}\rightarrow{\Omega S^{2np+1}}\xrightarrow{\phi}{S^{2np-1}}.\end{displaymath}

He conjectured that $E^{2}\circ\phi$ is homotopic to the $p^{th}$-power map on $\Omega^{2} S^{2np+1}$ when $p$is an odd prime. Harper proved this is true when looped once. We remove the loop when $p\geq 5$. Gray also conjectured that at odd primes $f$ factors through a map

\begin{displaymath}{\Omega{S^{2n+1}\{p\}}}\rightarrow{BW_{n}}.\end{displaymath}

We show that this is true as well when $p\geq 5$.


References [Enhancements On Off] (What's this?)

  • [A] D. Anick, Differential Algebras in Topology, AK Peters, (1993). MR 94h:55020
  • [CMN] F.R. Cohen, J.C. Moore, and J.A. Neisendorfer, Torsion in homotopy groups, Annals of Math. 109 (1979), 121-168. MR 80e:55024
  • [G1] B. Gray, On the iterated suspension, Topology 27 (1988), 301-310. MR 89h:55016
  • [G2] B. Gray, EHP Spectra and Periodicity I: Geometric Constructions, Trans. Amer. Math. Soc. 340 (1993), 595-616. MR 94c:55015
  • [H] J.R. Harper, A proof of Gray's conjecture, Contemp. Math. 96 (1989), 189-195. MR 91b:55013
  • [S] P. Selick, Odd primary torsion in $\pi_{k}(S^{3})$, Topology 17 (1978), 407-412. MR 80c:55010
  • [T] S.D. Theriault, Properties of Anick's spaces, Trans. Amer. Math. Soc. 353 (2001), 1009-1037. MR 2001f:55012

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 55P40, 55R35

Retrieve articles in all journals with MSC (2000): 55P40, 55R35


Additional Information

Stephen D. Theriault
Affiliation: Department of Mathematics, University of Virginia, Charlottesville, Virginia 22904
Address at time of publication: Department of Mathematical Sciences, University of Aberdeen, Aberdeen, AB24 3UE, United Kingdom
Email: st7b@virginia.edu, s.theriault@maths.abdn.ac.uk

DOI: http://dx.doi.org/10.1090/S0002-9939-03-06847-3
PII: S 0002-9939(03)06847-3
Keywords: $p^{th}$-power map, double suspension
Received by editor(s): September 28, 2001
Received by editor(s) in revised form: April 2, 2002
Published electronically: January 28, 2003
Communicated by: Paul Goerss
Article copyright: © Copyright 2003 American Mathematical Society